Format

Send to

Choose Destination
See comment in PubMed Commons below
HIV Med. 2004 Jan;5(1):1-10.

Risk factors and occurrence of rash in HIV-positive patients not receiving nonnucleoside reverse transcriptase inhibitor: data from a randomized study evaluating use of protease inhibitors in nucleoside-experienced patients with very low CD4 levels (<50 cells/microL).

Author information

1
Istituto Superiore di Sanità, Rome, Italy. floridia@iss.it

Abstract

BACKGROUND:

Most of the studies evaluating rash in HIV-positive patients have focused on nonnucleoside reverse transcriptase inhibitors (NNRTI), particularly nevirapine, and little is known about the occurrence of rash and the risk factors for its development in patients receiving regimens not based on NNRTI.

METHODS:

We evaluated all cases of rash observed during a 48-week randomized multicentre trial in 1251 nucleoside-experienced patients who started treatment with protease inhibitors (ritonavir or indinavir) at CD4 counts below 50 cells/microL. Incidence rates for rash were calculated according to gender, clinical status, age, use of highly active antiretroviral therapy (HAART), Pneumocystis carinii pneumonia (PCP) prophylaxis and use of individual antiretroviral drugs at enrollment. Differences between groups defined according to the above characteristics were tested for statistical significance using the log-rank test in a Kaplan-Meier survival analysis. All factors that gave results in the univariate analyses below the significance level of 0.05 were included in a multivariate analysis using a Cox regression model.

RESULTS:

During a follow-up period of 9690 person-months, 66 patients (5.3%) developed rash (0.68 events/100 person-months). In the univariate analyses, risk of rash did not differ with trial treatment (indinavir or ritonavir), clinical status, PCP prophylaxis, or age. During follow-up, rash was observed in 7.5% of enrolled women and in 4.5% of enrolled men (P=0.03). Serious rash occurred in 4.5% of enrolled women and in 1.6% of enrolled men (P=0.003). Use of HAART (P<0.001) and inclusion of zidovudine and of zalcitabine in the prescribed regimen (P=0.02) appeared to be associated with a lower risk of rash. In the multivariate analysis, the variables that remained significantly predictive of rash were gender (risk for women compared to men: 1.65, 95% confidence interval (CI): 1.00-2.72, P=0.048) and use of a non-HAART regimen (risk for non-HAART patients compared to HAART: 2.73, 95% CI: 1.49-5.02, P=0.001).

CONCLUSIONS:

In our study, about 5% of HIV-positive patients who started treatment with protease inhibitors at very low CD4 counts developed rash, generally in the first few weeks after treatment. Risk was significantly higher in women and in patients who did not receive a HAART regimen. Our data indicate that women have a higher risk of rash than men, also with regimens that do not include NNRTI.

PMID:
14731162
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center